Back to Ask the Diabetes Team Ask the Diabetes Team

From Ellenwood, Georgia, USA:

I am 48 years old, and I have had diabetes now for three years. At first I was only taking two pills a day, but now I am taking two shots of insulin a day along with Actos [pioglitazone], and Amaryl [glimepiride]. I also take medications for high blood pressure, cholesterol, thyroid, stomach, depression medicine, and a baby aspirin.

I have missed a lot of work, and my leave is down to zero. I never feel good. My sugar last month has not been over 180 mg/dl [10 mmol/L] in the morning,and before supper. Could I be considered for total disability from work?


I hear the frustration in your "voice". Sounds like the last three years have been very hard to go through. I would guess that you have not felt well for some time now and that can be very discouraging. Does this mean that you will always feel this way and need to consider disability? I would hope not.

For most people, with the right tools in place, diabetes can be managed and life can be enjoyed. Sounds to me like you need to seek additional help to achieve this.You do not mention if you are seeing a diabetes specialist and/or if you have a diabetes educator on your team to help you. If not, I think that is a good place to start. There is much to learn to live well with diabetes. Taking pills and insulin twice a day doesn't necessarily mean you have the right tools in place. Having the right medicines and insulins on board is very important but doesn't guarantee success if you don't know how to manage them along with your real life.

What foods do you like to eat? What does your blood sugar after eating tell you about those foods and the quantities you can eat? That's where a diabetes educator can help. If you do not have one, you can call the American Association of Diabetes Educators at 1-800-TEAM UP for a listing in your area.

Having diabetes is not easy, but it is possible to blend good diabetes management with a good and wonderful life. You just need the opportunity to learn how.


Original posting 12 Jun 2001
Posted to Other Social Issues


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.